Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 17, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 24, 2000, 1:59 AM EDT for Iosco County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 2000, 1:59 AM EDT (05:59 UTC)
- Expired
- May 24, 2000, 2:30 AM EDT
- In force
- 31 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Iosco County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 2:20 AM EDT | Hail 0.75 | National City, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 6.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 313 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
576 WUUS53 KAPX 240600 SVRAPN MIC069-240630- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 159 AM EDT WED MAY 24 2000 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IOSCO COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 230 AM EDT * AT 156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF OSCODA TO 15 MILES WEST OF TAWAS CITY...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL REACH... AU SABLE...OSCODA AROUND 210 AM EDT EAST TAWAS...TAWAS CITY AROUND 215 AM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS STORM IS CAPABLE OF PRODUCING ONE INCH DIAMETER SIZED HAIL. ROWLEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 10:15 PM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 23, 10:15 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1015 PM EDT TUE MAY 23 2000 STRONGEST THUNDERSTORMS HAVE PUSHED SOUTH/EAST OF FORECAST AREA. HOWEVER...AN AREA OF SHOWERS AND ISOLATED THUNDERSTORMS...ASSOCIATED WITH SURFACE DEWPOINT BOUNDARY...WAS MOVING ACROSS LAKE MICHIGAN AND SHOULD AFFECT MUCH OF THE FORECAST AREA DURING THE NEXT FEW HOURS...WHILE ADDITIONAL SHOWERS AND THUNDERSTORMS WERE LOCATED UPSTREAM OVER NORTHERN WISCONSIN...CLOSER TO COLD POOL CENTERED NORTH OF LAKE SUPERIOR. MOST UPSTREAM CONVECTION SHOULD UNDERGO DIURNAL WEAKENING DURING THE NEXT COUPLE OF HOURS. HOWEVER...WATER VAPOR IMAGERY TRENDS CLEAR SUGGESTS SOME DYNAMIC SUPPORT IN FORM OF INTENSIFYING SHORTWAVE OVER NORTHERN WISCONSIN ROTATING THROUGH PARENT TROF...SO THREAT FOR THUNDERSTORMS WILL LIKELY CONTINUE WELL INTO THE NIGHT. THUS...WILL CARRY SCATTERED SHOWERS AND THUNDERSTORMS ALL GROUPS THROUGH THE OVERNIGHT. WINDS SHOULD INCREASE SOMEWHAT AFTER DEWPOINT BOUNDARY PUSHES INTO REGION. ALSO...TEMPERATURE ADJUSTMENTS WILL BE MINOR IN MOST CASES. .APX...NONE. ROWLEY
In the hours before
Local storm report, May 23, 8:01 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
801 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0716 PM TAWAS CITY MI .75 INCH HAIL
05/23/00 IOSCO REPORTED BY STORM
SPOTTER.Local storm report, May 23, 9:49 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
949 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM 8 S STANDISH MI 1 INCH HAIL
05/23/00 ARENAC REPORTED BY HAM RADIO
OPERATOR.Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.